Hail, Douglas
- When
- July 26, 12:45 PM PST
- Where
- Douglas County, 8.36 mi N of Topaz Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.740, -119.510
Public reported via photo on social media.
A weak upper low over the area from the 25th to 26th combined with ample instability to produce a few days of widespread showers and thunderstorms. 75 inches, but storms once again produced small accumulating hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A weak upper low over the area from the 25th to 26th combined with ample instability to produce a few days of widespread showers and thunderstorms. The max hail size these two days was 0.75 inches, but storms once again produced small accumulating hail. There were also several reports of sub-severe wind gusts between 40-55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 26, 11:02 AM PST, 1 hour 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Reno NV 1202 PM PDT Sat Jul 26 2025 .KEY MESSAGES... * Thunderstorms will pose a risk of heavy rain and flooding, small hail, strong outflows, and frequent lightning today. * Isolated showers and thunderstorms continue through next week with a potential uptick in storms Wednesday and Thursday. * Typical summertime conditions of warm weather and breezy afternoons to end the month. && .DISCUSSION... Weak low pressure aloft centered near Lake Tahoe maintains a favorable overlap of moisture and instability for additional thunderstorms today. Coverage today will be similar to yesterday with best chances of 30-60% between the Sierra/NE California and the US-95 corridor, and north of Mono Lake. This includes Tahoe communities, the Greater Reno-Carson-Minden area, Fallon/Fernley, and frequented lakes such as Lake Tahoe, Pyramid, Frenchman, Topaz Lakes, and Lahontan and Bridgeport Reservoirs. Thunderstorm activity likely peaks between 1 PM and 7 PM PDT, but a few shower/storms may hang around until 10 PM in some spots. Unseasonable deep-layer moisture yielding PWATs of 0.7-0.8" and slow/moderate storm motions will promote heavy rainfall and a 5-15% chance of flash flooding with today's storm -- especially in and below burn scars and urban locales. Pea to marble-sized hail, strong outflows gusts of 60+ mph, and frequent lightning will also accompany mature thunderstorms. Propagating outflows may produce areas of blowing dust in the W NV Basin and Range this afternoon, especially near desert sinks and playas. A slow drying trend begins Sunday and continues through Tuesday, which will decrease thunderstorm potential but not completely remove them from the forecast. There will still be 15-25% chance of showers and isolated storms each afternoon for our typical areas from NE CA into the Surprise Valley/N Washoe County, and in the Alpine-Mono- Mineral County vicinity. Elsewhere, lesser odds of 10-15% will exist early next week. Another weak low pressure passage may provide a boost in thunderstorm chances/coverage Wednesday and Thursday. On the bright side, this weather pattern has been keeping heatwaves at bay and will continue to do so through next week. It'll be a warm week with daytime highs near 80F and 90F for Sierra and western Nevada communities, respectively. -Salas && .AVIATION... Thunderstorms will be the main concern today with the greatest likelihood (30-60% chance) at KTRK-KTVL and KRNO-KCXP-KMEV between 20Z and 02Z. Expect strong outflow gusts of 40+ kts, small hail, and frequent lightning, with heavy downpours reducing CIGS/VIS to MVFR conditions at times. There's better potential for storms farther east today, which may result in blowing dust impacts to KNFL-KLOL- KHTH among the aforementioned t-storm impacts. Additional storms are expected Sunday afternoon, although chances and coverage decreases. -Salas && .FIRE WEATHER... Extensive thunderstorm activity will support abundant lightning this afternoon and evening, although heavy rainfall will mitigate the potential for dry lightning. Still, new lightning starts will be possible outside of rain cores. A brief drying trend will reduce thunderstorm chances and coverage Sunday into early next week, but also means dry lightning becomes more likely with isolated storms. -Salas && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
Special Weather Statement
National Weather Service Reno NV
1240 PM PDT Sat Jul 26 2025
CAZ072-262015-
Greater Lake Tahoe Area CA-
1240 PM PDT Sat Jul 26 2025
...A STRONG THUNDERSTORM WILL IMPACT PLACER AND NEVADA COUNTIES
THROUGH 115 PM PDT...
At 1240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Donner Peak, or near Olympic Valley. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpine Meadows, Prosser Creek Reservoir, Tahoe City, Olympic Valley,
Northstar, Donner Peak, Truckee, Northstar Ski Area, Granite Flat
Campground, Lakeside Campground, Ca 89 At Placer-Nevada Co Line,
Olympic Valley Ski Area, Dollar Point, Alpine Meadows Campground,
Tahoe State Rec Area Campground, Truckee-Tahoe Airport, Silver Creek
Campground, Donner Memorial Campground, and Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 12014 3917 12006 3916 12024 3935 12033
TIME...MOT...LOC 1940Z 256DEG 2KT 3927 12026
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial Weather Statement
National Weather Service Reno NV
1257 PM PDT Sat Jul 26 2025
CAZ072-NVZ003-262030-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
1257 PM PDT Sat Jul 26 2025
...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO AND DOUGLAS
COUNTIES THROUGH 130 PM PDT...
At 1257 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 8 miles south of South Lake Tahoe, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Lake Tahoe, Woodfords, Meyers, Grover Hot Springs, Mesa Vista,
Alpine Village, Hope Valley, South Lake Tahoe Airport, Junction CA 88
W And CA 89 N (picketts Junction), Indian Creek Campground,
Markleeville, Turtle Rock Campground, Paynesville, Indian Creek
Reservoir, Alpine County Airport, Luther Pass, and Junction CA 88 And
NV 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 12005 3883 11967 3859 11984 3863 11991
3869 11998 3881 12003 3884 12011
TIME...MOT...LOC 1957Z 298DEG 16KT 3882 12003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CJSpecial Weather Statement
National Weather Service Reno NV
132 PM PDT Sat Jul 26 2025
CAZ072-NVZ002-262100-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
132 PM PDT Sat Jul 26 2025
...A STRONG THUNDERSTORM WILL IMPACT EL DORADO...PLACER...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WEST CENTRAL CARSON CITY THROUGH
200 PM PDT...
At 131 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sugar Pine Point S, or 7 miles south of Tahoe City, moving east at 5
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Lake Tahoe, Tahoe City, Bliss State Park, Zephyr Cove, Emerald
Bay, Sugar Pine Point S, Zephyr Cove-Round Hill Village, Homewood,
William Kent Campground, Stateline, Meeks Bay, Meeks Bay Campground,
Sunnyside-Tahoe City, and Dollar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3922 12002 3896 11992 3895 12018 3900 12020
3911 12023 3914 12023
TIME...MOT...LOC 2031Z 253DEG 5KT 3906 12015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThe Reno radar (KRGX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported via photo on social media.
Thunderstorm outflow gusts 10 NNE of Trinity Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269763, 1269764.